Atypical antipsychotics seldom cause tardive dyskinesia (TD), but we cannot let our guard down when prescribing them. Although they pose a much lower risk of TD than do conventional antipsychotics, atypicals can cause TD in vulnerable patients.
Less worrisome than in the past, TD’s associated problems linger, including insidious onset, tendency for persistence, and lack of reliably effective treatment. It is important, therefore, for psychiatrists to:
- identify patients at risk for developing TD
- recognize extrapyramidal symptoms (EPS) when they occur
- and manage these side effects appropriately.
A CHANGING CLINICAL PICTURE
The term “dyskinesias” covers a variety of abnormal involuntary movements (Box). The incidence and prevalence of TD have dropped markedly in the last 10 years, as:
- more and more older, chronically ill patients are switched from conventional to atypical agents
- younger psychotic patients are usually treated with atypicals as first-line therapy and are never exposed to conventional antipsychotics.
Tardive dyskinesia (TD) tends to develop in patients receiving long-term antipsychotic treatment. Its typical movements are choreiform (jerky) or athetoid (writhing), irregular, and purposeless.
TD onset is usually insidious and may occur during drug therapy or weeks after antipsychotics are discontined. Its signs are usually observed in the face or mouth, and typical orofacial dyskinetic movements are:
Lips: puckering, pouting, smacking
Jaw: chewing, biting, side-to-side movements, jaw openings
Tongue: twisting, rolling, undulations, protrusion, darting (“fly-catching”)
Face: blinking, frowning, grimacing.
The trunk and extremities are involved less often. Choreiform finger and wrist movements, flexion and rotation of the ankle, toe movements, foot tapping, and rocking or twisting of the neck, hip, and trunk may be seen. Patients are often oblivious to these movements, which may be only intermittently present and are absent during sleep. Anxiety and arousal states may aggravate TD.
TD prevalence of about 20%—as shown by earlier studies of long-term conventional agents1—is declining. Newer studies comparing atypicals with conventional antipsychotics demonstrate much lower prevalence rates.2,3
TD incidence—estimated by new cases of TD per year of drug treatment—may have declined 10-fold, from 5% with conventional antipsychotics to 0.5% with atypicals. Likewise, incidence in the elderly may have fallen from 25% to 2.5%.4
Risk factors. Despite these improvements, case reports5-7 demonstrate that TD is possible in patients treated with atypicals, even without previous exposure to a conventional antipsychotic. Besides antipsychotic use, risk factors for developing TD include:
- older age
- negative symptoms of schizophrenia
- affective disorders
- acute EPS
- and diabetes mellitus.8
RECOGNIZING TD SYMPTOMS
Recognizing TD may be complicated by the presence of other EPS, particularly drug-induced parkinsonism (DIP). DIP typically develops early and often when treating patients with conventional antipsychotics (Table 1). TD and DIP may occur simultaneously in the same patient, making accurate diagnosis even more difficult.
Other dyskinesias may complicate the diagnosis. Three common TD variants, which may be acute or tardive (occurring after long-term antipsychotic therapy), are:
- akathisia, a distressing and at times irresistible urge to move the legs or other parts of the body
- dystonia, abnormal muscle tone and posture and muscle spasms
- tics, brief muscle contractions, usually in the face, including vocal tics.
AIMS testing. Defining a “case of TD” by dyskinetic movement severity is somewhat arbitrary. A commonly accepted definition is two area scores of “mild” or one rating of “moderate” using the Abnormal Involuntary Movement Scale (AIMS).9 The AIMS has been widely used in epidemiologic and treatment studies of TD and is easy to administer in a clinical setting (see Related Resources).
A careful drug history is required before TD can be diagnosed definitively. Spontaneous dys kinesias—usually orofacial—are sometimes seen in older patients who are not taking neuroleptics.8 Antidepressants, mood stabilizers, or antihistamines may infrequently trigger neurologic side effects—including dyskinesias, akathisia, and tremor—which are almost invariably reversible after the causative agent is withdrawn.8,10
Features that differentiate two common extrapyramidal symptoms
|Tardive dyskinesia (TD)||Drug-induced parkinsonism (DIP)|
|Type of movement||Choreoathetoid||Tremor|
|Amount of movement||Increased||Decreased|
|Most common site||Orofacial||Extremities|
|Response to anticholinergics||Tends to worsen||Tends to improve|
MANAGING MILD TD
Atypical antipsychotics have radically altered the clinical outlook for patients with TD and improved our ability to manage their symptoms. The clinician treating a TD patient today rarely faces the dilemma that exists with conventional antipsychotics: discontinue treatment and risk psychotic relapse, or continue treatment and risk persistent TD.
Using atypicals. Today, patients who need antipsychotic therapy for TD are usually already taking atypicals, which may ameliorate TD and control psychotic symptoms. Case reports and some studies have shown therapeutic effects in patients with TD taking olanzapine,3 risperidone,2 quetiapine,11 ziprasidone,12 aripiprazole,13 or the substituted benzamides (such as sulpiride), which are not marketed in the United States.14